Question: Dr. Glasmeier,

 

I had composite fillings done 2 weeks ago. Soon after, I was put on amoxicillin for an infection on the top tooth that was filled. Now that I have finished the medication, I still have aching in not only the top but also the bottom teeth that were filled. Is this normal? I've never even had to take OTC pain meds after a filling in the past, and now that I no longer need Vicodin for the terrible infection pain, I am still taking ibuprofen for the aching. Is this normal? Should I go back to see my doctor? Thank you!

 

Answer: Hi there, yes if it has been two weeks then you should return to your dentist for further evaluation. Typically composite fillings, aka "tooth colored fillings" can present with some localized soreness to biting along with some brief cold/sweet sensitivity. However, this type of sensitivity should resolve typically within 7-10 days. I am a little confused why an antibiotic was given for a tooth that received a filling unless that tooth has become infected. If this is the case, then you will need additional treatment beyond an antibiotic, such as a root canal.

 

Re: pain on top and bottom teeth..is it possible your bite could be "off" or "high" from the new filling. Sometimes if the bite is changed by a "high" filling, it can cause biting sensitivity that can progress to thermal sensitivity. I would go back to the dentist and have them evaluate the bite but also rule out that you are developing an infection around that tooth.

 

Good luck!

Dr.Glasmeier

Comments: